Alert archive / Idaho / Red Flag Warnings in 2020

Red Flag Warning 16, NWS Pocatello, ID

August 19, 202013 counties in Idaho

NWS Pocatello, ID issued this red flag warning at Aug 19, 2020, 1:41 PM MDT for 13 counties in Idaho. It took effect at Aug 20, 2020, 2:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 19, 2020, 1:41 PM MDT (19:41 UTC)
In effect from
Aug 20, 2020, 2:00 PM MDT
Expired
Aug 20, 2020, 9:00 PM MDT
In force
7 hr
Issued by
NWS Pocatello, ID

Counties Bingham County, ID, Blaine County, ID, Bonneville County, ID, Butte County, ID, Clark County, ID, Fremont County, ID, Jefferson County, ID, Jerome County, ID, Lincoln County, ID, Madison County, ID, Minidoka County, ID, Power County, ID, Teton County, ID

The radar

The Pocatello radar (KSFX), 38 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 7.7 hours before the alert went out and 283 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2020-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2020-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 150 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3029 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
150 m²/s²
0-3 km storm-relative helicity
238 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

710 
WWUS85 KPIH 191941
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
141 PM MDT Wed Aug 19 2020

IDZ410-201130-
/O.NEW.KPIH.FW.W.0016.200820T2000Z-200821T0300Z/
Upper Snake River Valley/Idaho Falls BLM-
141 PM MDT Wed Aug 19 2020

...RED FLAG WARNING IN EFFECT FROM 2 PM TO 9 PM MDT THURSDAY FOR
LOW HUMIDITY AND GUSTY WIND FOR FIRE WEATHER ZONE 410...

The National Weather Service in Pocatello has issued a Red Flag
Warning for low humidity and gusty wind, which is in effect from 
2 PM to 9 PM MDT Thursday.

* AFFECTED AREA...Fire Weather Zone 410 Upper Snake River 
  Valley/Idaho Falls BLM.

* TIMING...Wind will start increasing during the morning with peak
  fire danger from mid-afternoon until around 6 pm.

* WINDS...Southwest 15 to 20 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 12 percent.

* IMPACTS...Wind of this strength, combined with humidity this
  low, can bring a wild fire's intensity to extremes and rapid
  spread due to the wind speed. New fires can develop rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly based on these criteria
for Southeastern Idaho:

- Relative humidity at or below 15 percent and wind gusts of at
least 25 mph in the mountains, or 30 mph in the Snake Plain.

&&

$$

IDZ476-200000-
/O.CON.KPIH.FW.W.0015.000000T0000Z-200820T0000Z/
Lemhi and Lost River Range/Challis NF-
141 PM MDT Wed Aug 19 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING
FOR SCATTERED THUNDERSTORMS FOR FIRE WEATHER ZONE 476...

* AFFECTED AREA...Fire Weather Zone 476 Lemhi and Lost River 
  Range/Challis NF.

* IMPACTS...Lightning with scattered thunderstorms can overwhelm 
  initial attack forces for wild fire fighting with numerous 
  starts. Strong thunderstorm outflow can make fire spread 
  direction and spread rate too hazardous for fire control 
  efforts.

* OUTFLOW WINDS...Erratic thunderstorm outflow wind up to 60 mph 
  is possible.

* THUNDERSTORMS...Scattered thunderstorms with frequent 
  lightning and little rain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly based on these criteria
for Southeastern Idaho:

- Thunderstorm coverage of 25 percent, without specific rainfall
criteria.

&&

$$

IDZ411-200000-
/O.CON.KPIH.FW.W.0015.000000T0000Z-200820T0000Z/
Centennial Mountains and Snake River Range/Targhee NF-
141 PM MDT Wed Aug 19 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING
FOR SCATTERED THUNDERSTORMS FOR FIRE WEATHER ZONE 411...

* AFFECTED AREA...Fire Weather Zone 411 Centennial Mountains and 
  Snake River Range/Targhee NF.

* IMPACTS...Lightning with scattered thunderstorms can overwhelm 
  initial attack forces for wild fire fighting with numerous 
  starts. Strong thunderstorm outflow can make fire spread 
  direction and spread rate too hazardous for fire control 
  efforts.

* OUTFLOW WINDS...Erratic thunderstorm outflow wind up to 60 mph 
  is possible.

* THUNDERSTORMS...Scattered thunderstorms with frequent 
  lightning and little rain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly based on these criteria
for Southeastern Idaho:

- Thunderstorm coverage of 25 percent, without specific rainfall
criteria.

&&

$$

Messick
5 follow-up statements
456 
WWUS85 KPIH 192355
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
555 PM MDT Wed Aug 19 2020

IDZ476-200100-
/O.EXP.KPIH.FW.W.0015.000000T0000Z-200820T0000Z/
Lemhi and Lost River Range/Challis NF-
555 PM MDT Wed Aug 19 2020

...RED FLAG WARNING WILL EXPIRE AT 6 PM MDT THIS EVENING FOR
SCATTERED THUNDERSTORMS FOR FIRE WEATHER ZONE 476...

THUNDERSTORMS ARE DISSIPATING AND EXPECT ONLY ISOLATED COVERAGE
THROUGH 8 PM.  

$$

IDZ411-200100-
/O.EXP.KPIH.FW.W.0015.000000T0000Z-200820T0000Z/
Centennial Mountains and Snake River Range/Targhee NF-
555 PM MDT Wed Aug 19 2020

...RED FLAG WARNING WILL EXPIRE AT 6 PM MDT THIS EVENING FOR
SCATTERED THUNDERSTORMS FOR FIRE WEATHER ZONE 411...

SOME ISOLATED STORMS WILL MOVE ALONG THE MONTANA BORDER THROUGH 8
PM. 

$$

IDZ410-201200-
/O.CON.KPIH.FW.W.0016.200820T2000Z-200821T0300Z/
Upper Snake River Valley/Idaho Falls BLM-
555 PM MDT Wed Aug 19 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM TO 9 PM MDT
THURSDAY FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONE 
410...

* AFFECTED AREA...Fire Weather Zone 410 Upper Snake River 
  Valley/Idaho Falls BLM.

* TIMING...Wind will start increasing during the morning with 
  peak fire danger from mid-afternoon until around 6 pm.

* WINDS...Southwest 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 11 percent.

* IMPACTS...Wind of this strength, combined with humidity this 
  low, can bring a wild fire's intensity to extremes and rapid 
  spread due to the wind speed. New fires can develop rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly based on these criteria
for Southeastern Idaho:

- Relative humidity at or below 15 percent and wind gusts of at
least 25 mph in the mountains, or 30 mph in the Snake Plain.

&&

$$
018 
WWUS85 KPIH 201159
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
559 AM MDT Thu Aug 20 2020


IDZ410-202100-
/O.CON.KPIH.FW.W.0016.200820T2000Z-200821T0300Z/
Upper Snake River Valley/Idaho Falls BLM-
559 AM MDT Thu Aug 20 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO
9 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE
WEATHER ZONE 410...

* AFFECTED AREA...Fire Weather Zone 410 Upper Snake River 
  Valley/Idaho Falls BLM.

* TIMING...Wind will start increasing during the morning with 
  peak fire danger from mid-afternoon until around 6 pm.

* WINDS...Southwest 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 11 percent.

* IMPACTS...Wind of this strength, combined with humidity this 
  low, can bring a wild fire's intensity to extremes and rapid 
  spread due to the wind speed. New fires can develop rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly based on these criteria
for Southeastern Idaho:

- Relative humidity at or below 15 percent and wind gusts of at
least 25 mph in the mountains, or 30 mph in the Snake Plain.

&&

$$
092 
WWUS85 KPIH 201423
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
823 AM MDT Thu Aug 20 2020

IDZ425-202230-
/O.EXA.KPIH.FW.W.0016.200820T2000Z-200821T0300Z/
Middle Snake River Valley/Twin Falls BLM north of the Snake River-
823 AM MDT Thu Aug 20 2020

...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 9 PM
MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR
FIRE WEATHER ZONE 425...

The National Weather Service in Pocatello has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect from 2 PM this afternoon to 9 PM MDT this evening.

* AFFECTED AREA...Fire Weather Zone 425 Middle Snake River 
  Valley/Twin Falls BLM north of the Snake River.

* TIMING...Wind will start increasing during the morning with 
  peak fire danger from mid-afternoon until around 6 pm.

* WINDS...Southwest 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 11 percent.

* IMPACTS...Wind of this strength, combined with humidity this 
  low, can bring a wild fire's intensity to extremes and rapid 
  spread due to the wind speed. New fires can develop rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly based on these criteria
for Southeastern Idaho:

- Relative humidity at or below 15 percent and wind gusts of at
least 25 mph in the mountains, or 30 mph in the Snake Plain.

&&

$$

IDZ410-202230-
/O.CON.KPIH.FW.W.0016.200820T2000Z-200821T0300Z/
Upper Snake River Valley/Idaho Falls BLM-
823 AM MDT Thu Aug 20 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO
9 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE
WEATHER ZONE 410...

* AFFECTED AREA...Fire Weather Zone 410 Upper Snake River 
  Valley/Idaho Falls BLM.

* TIMING...Wind will start increasing during the morning with 
  peak fire danger from mid-afternoon until around 6 pm.

* WINDS...Southwest 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 11 percent.

* IMPACTS...Wind of this strength, combined with humidity this 
  low, can bring a wild fire's intensity to extremes and rapid 
  spread due to the wind speed. New fires can develop rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly based on these criteria
for Southeastern Idaho:

- Relative humidity at or below 15 percent and wind gusts of at
least 25 mph in the mountains, or 30 mph in the Snake Plain.

&&

$$
917 
WWUS85 KPIH 202048
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
248 PM MDT Thu Aug 20 2020

IDZ410-210300-
/O.CON.KPIH.FW.W.0016.000000T0000Z-200821T0300Z/
Upper Snake River Valley/Idaho Falls BLM-
248 PM MDT Thu Aug 20 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONE 410...

* AFFECTED AREA...Fire Weather Zone 410 Upper Snake River 
  Valley/Idaho Falls BLM.

* TIMING...Wind will start increasing during the morning with 
  peak fire danger from mid-afternoon until around 6 pm.

* WINDS...Southwest 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 11 percent.

* IMPACTS...Wind of this strength, combined with humidity this 
  low, can bring a wild fire's intensity to extremes and rapid 
  spread due to the wind speed. New fires can develop rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly based on these criteria
for Southeastern Idaho:

- Relative humidity at or below 15 percent and wind gusts of at
least 25 mph in the mountains, or 30 mph in the Snake Plain.

&&

$$

IDZ425-210300-
/O.CON.KPIH.FW.W.0016.000000T0000Z-200821T0300Z/
Middle Snake River Valley/Twin Falls BLM north of the Snake River-
248 PM MDT Thu Aug 20 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE
425...

* AFFECTED AREA...Fire Weather Zone 425 Middle Snake River 
  Valley/Twin Falls BLM north of the Snake River.

* TIMING...Wind will start increasing during the morning with 
  peak fire danger from mid-afternoon until around 6 pm.

* WINDS...Southwest 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 11 percent.

* IMPACTS...Wind of this strength, combined with humidity this 
  low, can bring a wild fire's intensity to extremes and rapid 
  spread due to the wind speed. New fires can develop rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly based on these criteria
for Southeastern Idaho:

- Relative humidity at or below 15 percent and wind gusts of at
least 25 mph in the mountains, or 30 mph in the Snake Plain.

&&

$$

Messick
416 
WWUS85 KPIH 210242
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
842 PM MDT Thu Aug 20 2020

IDZ410-210345-
/O.EXP.KPIH.FW.W.0016.000000T0000Z-200821T0300Z/
Upper Snake River Valley/Idaho Falls BLM-
842 PM MDT Thu Aug 20 2020

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR GUSTY
WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONE 410...

Humidity recovery and lighter wind speeds will allow for a
lessened threat for wildfire. Therefore, the Red Flag Warning 
will be allow to expire. 

$$

IDZ425-210345-
/O.EXP.KPIH.FW.W.0016.000000T0000Z-200821T0300Z/
Middle Snake River Valley/Twin Falls BLM north of the Snake River-
842 PM MDT Thu Aug 20 2020

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR GUSTY
WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONE 425...

Humidity recovery and lighter wind speeds will allow for a
lessened threat for wildfire. Therefore, the Red Flag Warning 
will be allow to expire.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this red flag warning went out at Aug 19, 8:56 AM MDT, 4 hours 45 minutes earlier.

Area forecast discussion, Aug 19, 8:56 AM MDT, 4 hours 45 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
856 AM MDT Wed Aug 19 2020

.UPDATE...Quick update this morning to adjust maximum temperatures
for this afternoon. Guidance values continue to run slightly above
the blended solution, especially taking into account recent days.
Despite a slightly increase in surface dewpoints compared to
yesterday, much of the lower elevation areas are starting out with
less cloud cover, which should be enough to overcome the
difference. Adjustment was minor, at most just a couple degrees,
but it is enough to put forecast temperatures closer or just above
records. DMH

&&

.PREV DISCUSSION... /issued 422 AM MDT Wed Aug 19 2020/

DISCUSSION...
There have been some showers and embedded isolated thunderstorms
during the overnight hours tonight as moisture rides along the
periphery of the upper-level ridge producing the above normal
temperatures across the area. A few storms have produced some gusty
winds of 30-40 mph. As the day progresses, another warm day is
expected yet again with Heat Advisories remaining in place for one
more day. Clouds may linger across the area during the first part of
the day, similar to Tuesday, but should gradually give way to mostly
sunny conditions by later in the day allowing temps to once again
climb into the mid and upper 90s across the lower elevations. As far
as precip is concerned, models remain a bit of a mixed bag in
regards to coverage and placement so for now the forecast will show
at least a chance of showers/tstms mainly across the higher
elevations regions today and again on Thursday.

As we move into the weekend and early next week, upper level ridge
again looks to remain in control of sensible weather across eastern
Idaho with temperatures remaining above normal with little to no
precip chances. May be able to sneak in some slight chance PoPs by
Tuesday and Wednesday but coverage would be limited at best so it
seems safe to say that the hot and dry weather looks to continue for
much of the next week. McKaughan

AVIATION...
Similar to Tuesday, will likely have some high clouds lingering
across portions of the area through midday before seeing some
gradual clearing. Cigs are expected to remain at VFR levels though.
There will be some potential for precip across eastern Idaho during
the late evening hours but confidence in location is quite low so
for now, this is not explicitly mentioned in the forecast but may
need to be added in future forecasts. Best chances would likely be
at KIDA and KDIJ. If any tstms do transpire, some gusty winds will
be possible in and around tstms. McKaughan

FIRE WEATHER...
A disturbance continues to track northeastward
across the region, and this is promoting continued shower and
thunderstorm development early this morning across the Magic Valley
and Sawtooth NF. Forecast guidance suggests this activity will hold
together and track across the entire forecast area through this
morning. Fortunately, lightning activity continues to diminish, and
no more than isolated thunderstorm coverage will be the rule this
morning as a result. Gusty outflow winds, however, will be possible
with this activity, with gusts mainly in the 30-40 mph range with a
few higher gusts possible. This afternoon, scattered activity
remains on track to develop by mid-afternoon across the Salmon-
Challis NF, and zone 476 in particular -- and this is where a Red
Flag Warning remains in effect. Some guidance is also indicating the
potential for scattered coverage in zone 475, but we don't have
quite enough confidence in this level of coverage being realized
here to include this zone in the Red Flag Warning at this time. A
Red Flag Warning is also in effect for zone 411, with the
expectation for scattered coverage developing by mid to late
afternoon here as well, mainly after 3-4 PM. Outside of the Red Flag
Warning areas, pockets of isolated thunderstorms are expected this
afternoon and early evening as well, with the best chances across
zone 427 and southern sections of zone 413. Thunderstorm coverage
will diminish after sunset, however guidance indicates another round
of shower and thunderstorm activity for mainly the Salmon-Challis
and northern Sawtooth NF developing by late-evening Wednesday and
continuing overnight. Coverage should remain isolated, however.

A hot, dry and breezy day is expected on Thursday across the region,
with temperatures expected to back off just a few degrees from their
record values, but still remain above average. Critically low
minimum RH values are expected across valley regions, with
critically strong wind gusts in the forecast, especially for zone
410 and desert portions of 425. Another Red Flag Warning for winds
and RH will likely be needed as a result of this potential. Breezy
conditions are also expected outside of these areas, but should
remain mainly below critical levels. Nonetheless, hot, dry and
breezy conditions will be in place area-wide.

Friday through Monday, dry weather with critically low min RH values
are expected for nearly the entire area each day, but winds will be
on the decrease as the high pressure ridge once again builds into
the area. The decrease in winds will be especially noticed by
Saturday, but near-critical winds remain in the forecast for the
Arco Desert on Friday. This will also bring another round of
record or near-record heat to the area. The ridge will shift off
to the south and east by late Monday and Tuesday of next week,
bringing a slight cooldown along with a few hints of a return of
monsoonal activity into the area -- along with a potential
increase in thunderstorm activity. This pattern looks very similar
to the one we're experiencing now. Forecast confidence in the
pattern evolution then plummets by the middle of next week, with
some forecast model members indicating the potential for a strong
cold front by next Wed- Thu , while others indicate continued warm
and dry conditions. The latter is favored at this time, but the
potential pattern change will bear watching. AD

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 9 PM MDT this evening for IDZ051>059-068-070-
075.

Red Flag Warning from noon today to 6 PM MDT this evening for
IDZ411-476.

&&

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 10:46 PM MDTSpecial Weather StatementPIHBannock29 min
Aug 19, 4:45 PM MDTSpecial Weather StatementPIHOneida45 min
Aug 19, 5:01 PM MDTSpecial Weather StatementPIHClark44 min
Aug 19, 5:15 PM MDTSevere Thunderstorm WarningPIHClark30 min
Aug 19, 5:42 PM MDTSpecial Weather StatementPIHClark33 min

Nearby

Red Flag Warnings in Idaho, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.